Kentucky, 2018

Winter Weather in Kentucky, December 8 to 9, 2018

December 8 to 9, 2018 · NWS PAH · 8 events in 8 counties and zones

A low pressure system moved east across Mississippi and Alabama, spreading a wintry mix across southern parts of western Kentucky. The primary type of precipitation was freezing rain, which glazed elevated surfaces with around one-tenth inch of ice.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A low pressure system moved east across Mississippi and Alabama, spreading a wintry mix across southern parts of western Kentucky. The primary type of precipitation was freezing rain, which glazed elevated surfaces with around one-tenth inch of ice. Most road surfaces stayed wet. The icing was mainly along and south of a line from Clinton to Mayfield, Benton, and Cadiz, as well as Christian and Todd Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 8, 6:22 PM CST, 38 minutes earlier.

Area forecast discussion, Dec 8, 6:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
622 PM CST Sat Dec 8 2018

.UPDATE...
Issued at 619 PM CST Sat Dec 8 2018

For aviation section.

&&

.SHORT TERM...(THIS EVENING THROUGH Monday NIGHT)
ISSUED AT 230 PM CST SAT DEC 8 2018

No major changes expected for the advisory area for tonight.

Models are struggling with the dry air from high pressure centered
over Indiana this afternoon. HRRR and most other models continue
to push precipitation northward, but progress is slow. Have had
reports along our southern border of snow and some sleet.

On the larger scale, radar returns are drying up in northwest
Arkansas, but should return to that area and our southern border
late this evening as the upper low tracks east into central
Tennessee by 12z Sunday.

I have trimmed the northern PoPs from CONSHORT for tonight based
upon current trends. May still be too far north. Precipitation
should generally be snow/sleet this evening then transition to
more of a mix of snow, sleet and freezing rain. The system should
depart the area around daybreak.

Snowfall amounts look to be 1 inch or less and any ice generally
less than 1/10 of an inch. The combination may cause some issues
traveling so will keep the advisory going.

Model soundings vary by model, of course. Dry air near the surface
will gradually be overcome during the evening over the extreme
southern sections. A warm nose develops this evening with warm
advection at 925 over the HOP area. This will help to create a
variety of precipitation types. However, the precipitation is
expected to be generally light.

As this system moves east, high pressure will keep the area dry
through early Tuesday. Optimistic sky forecast to actually see
some sun.

.LONG TERM...(Tuesday THROUGH Saturday)
ISSUED AT 230 PM CST SAT DEC 8 2018

The medium range models were in reasonable agreement, for the most
part, in the extended forecast period. Tue/Tue night should be the
beginning of a modest warming trend for us under ridging aloft and a
developing westerly to southwesterly low level flow. Most model
solutions suggest that by Wed, measurable pcpn is possible by the
evening, as it may take all day for the lower troposphere to moisten
up. The source of energy for this minor rain event will be mid level
shortwave energy embedded in the quasi-zonal flow over the country's
midsection.

Just behind this feature, the models continue to advertise a dynamic
low pressure system digging/deepening through the southern Plains,
though the 12Z ECMWF showed a much more southerly path of this low,
moving into the Deep South by Fri. Most model solutions suggested
that the dynamic low will be stacked or nearly so by then as it
continues moving eastward, and eventually into the eastern Great
Lakes region (most models). The ensemble means tended to suggest the
more northerly track possibility.

A slightly modified initialization blend suggests PoPs for generally
light amounts of rain will steadily ramp up in the warm advection
pattern ahead of this system Wed night and Thu. At this time,
forecast high precipitable water values, the apparent slow movement
of this system, and robust Gulf moist advection will promote heavy
rain potential primarily Thu night and into the daylight hours Fri.
For now, we will go with 1-2 inches of total rainfall. The system
should continue to move away to the east on Fri, possibly leaving
Sat mostly dry. Lighting is a possibility, but not a certainty. It
is dependent on where the surface low will be, the location of which
is vague at this time. It was left out of the forecast for now. What
is more certain is that the latter half of next week will be wet at
some point.

&&

.AVIATION...
ISSUED AT 620 PM CST SAT DEC 8 2018

Relatively calm on the north side of the storm system moving
through the southern states. All TAF sites VFR through the period.
Only precipitation/ceiling issues will be confined to the
southern borders of Missouri and Kentucky where MVFR conditions
possible 06z-12z. Light FZRA/IP also seem a good possibility
along/just north of the AR and TN borders.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Winter Weather Advisory until 6 AM CST Sunday for MOZ108>110-112-
     114.

IN...None.
KY...Winter Weather Advisory until 6 AM CST Sunday for KYZ001-002-006-
     009-012-017-022.

&&

UPDATE...GM
SHORT TERM...PS
LONG TERM...DB
AVIATION...PS
Hazardous weather outlook, Dec 8, 3:00 PM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Paducah KY
300 PM CST Sat Dec 8 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
300 PM CST Sat Dec 8 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A wintry mix of snow, sleet and some freezing rain is expected
tonight along the southern borders of Missouri and Kentucky. Up to
an inch of sleet and snow is possible with some minor icing from
freezing rain. A Winter Weather Advisory is in effect tonight for
those areas. Please see the Winter Weather Advisory for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Locally heavy rainfall is possible Thursday Night and Friday.

.SPOTTER INFORMATION STATEMENT...

Any reports of wintry precipitation tonight would be appreciated.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Calloway

When
December 8, 7:00 PM CST to December 9, 8:00 AM CST
Where
Calloway forecast zone
Reported by
Department of Highways
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Weather, Trigg

When
December 8, 7:00 PM CST to December 9, 8:00 AM CST
Where
Trigg forecast zone
Reported by
Department of Highways
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Winter Weather, Graves

When
December 8, 7:00 PM CST to December 9, 6:00 AM CST
Where
Graves forecast zone
Reported by
Department of Highways
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Weather, Fulton

When
December 8, 7:00 PM CST to December 9, 5:00 AM CST
Where
Fulton forecast zone
Reported by
Department of Highways
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Winter Weather, Hickman

When
December 8, 7:00 PM CST to December 9, 5:00 AM CST
Where
Hickman forecast zone
Reported by
Department of Highways
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Winter Weather, Christian

When
December 8, 8:00 PM CST to December 9, 10:00 AM CST
Where
Christian forecast zone
Reported by
Department of Highways
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Weather, Todd

When
December 8, 8:00 PM CST to December 9, 10:00 AM CST
Where
Todd forecast zone
Reported by
Department of Highways
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
December 8, 8:00 PM CST to December 9, 5:00 AM CST
Where
Marshall forecast zone
Reported by
Trained Spotter
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790978, 790979, 790980, 790981, 790982, 790976, 790977, 790988.